Alert archive / Tennessee / High Wind Warnings in 2019

High Wind Warning 1, NWS Morristown, TN

January 18, 20195 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Jan 18, 2019, 3:04 PM EST for 5 counties in Tennessee. It took effect at Jan 19, 2019, 6:00 AM EST. It was in force for 15 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2019, 3:04 PM EST (20:04 UTC)
In effect from
Jan 19, 2019, 6:00 AM EST
Expired
Jan 19, 2019, 9:00 PM EST
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 11:45 AM ESTNON-TSTM WND GST 682 S Camp Creek, TNRECORDED AT CAMP CREEK WIND TOWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS74 KMRX 182004
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
304 PM EST Fri Jan 18 2019

...High Winds Expected across the far East Tennessee and southwest
Virginia Mountains and Foothills Saturday...

.An approaching low pressure system will strengthen the low level
winds Saturday across the southern Appalachians ahead of an 
approaching cold front. The strongest winds will be across the 
Smoky Mountains and adjacent Foothills.


TNZ041-043-072-074-087-190415-
/O.UPG.KMRX.HW.A.0001.190119T1200Z-190120T0000Z/
/O.NEW.KMRX.HW.W.0001.190119T1100Z-190120T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
304 PM EST Fri Jan 18 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 7 PM EST SATURDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect from 6 AM to 7 PM EST Saturday. The
High Wind Watch is no longer in effect.

* WINDS...South 25 to 35 mph with gusts up to 65 mph.

* TIMING...From Daybreak Saturday through the evening hours.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045>047-VAZ002-006-190415-
/O.NEW.KMRX.WI.Y.0006.190119T1300Z-190120T0200Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-Wise-Russell-
Including the cities of Mountain City, Erwin, Elizabethton, 
Roan Mountain, Wise, Norton, and Lebanon
304 PM EST Fri Jan 18 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM EST SATURDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 8 AM to 9 PM EST Saturday.

* WINDS...South 15 to 30 mph with gusts up to 45 mph.

* TIMING...From Daybreak Saturday through the evening hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
947 
WWUS74 KMRX 190240
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
940 PM EST Fri Jan 18 2019

...High Winds Expected across the far East Tennessee and
southwest Virginia Mountains and Foothills Saturday...

.An approaching low pressure system will produce strong low
level winds Saturday across the southern Appalachians ahead of an
approaching cold front. The strongest winds will be across the 
Smoky Mountains and adjacent Foothills.

TNZ041-043-072-074-087-191045-
/O.CON.KMRX.HW.W.0001.190119T1100Z-190120T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
940 PM EST Fri Jan 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 7 PM EST
SATURDAY...

* WINDS...South 25 to 35 mph with gusts up to 65 mph.

* TIMING...From Daybreak Saturday through the evening hours.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045>047-VAZ002-006-191045-
/O.CON.KMRX.WI.Y.0006.190119T1300Z-190120T0200Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-Wise-Russell-
Including the cities of Mountain City, Erwin, Elizabethton, 
Roan Mountain, Wise, Norton, and Lebanon
940 PM EST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 9 PM EST
SATURDAY...

* WINDS...South 15 to 30 mph with gusts up to 45 mph.

* TIMING...From Daybreak Saturday through the evening hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
702 
WWUS74 KMRX 190855
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
355 AM EST Sat Jan 19 2019

...High Winds Expected across the far East Tennessee and
southwest Virginia Mountains and Foothills today...

.An approaching low pressure system will produce strong low level
winds today across the southern Appalachians ahead of an 
approaching cold front. The strongest winds will be across the 
Smoky Mountains and adjacent Foothills.

TNZ041-043-072-074-087-192300-
/O.EXT.KMRX.HW.W.0001.190119T1100Z-190120T0200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
355 AM EST Sat Jan 19 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 65 mph.

* TIMING...Through this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

NCZ060-061-TNZ102-192300-
/O.EXB.KMRX.WI.Y.0006.190119T1100Z-190120T0200Z/
Cherokee-Clay-East Polk-
Including the cities of Murphy, Hayesville, and Ducktown
355 AM EST Sat Jan 19 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 9 PM EST this evening.

* WINDS...South 10 to 20 mph with gusts up to 45 mph.

* TIMING...Through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-045>047-VAZ002-006-192300-
/O.EXT.KMRX.WI.Y.0006.190119T1100Z-190120T0200Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-Wise-Russell-
Including the cities of Mountain City, Erwin, Elizabethton, 
Roan Mountain, Wise, Norton, and Lebanon
355 AM EST Sat Jan 19 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

* TIMING...Through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
793 
WWUS74 KMRX 191954
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
254 PM EST Sat Jan 19 2019

...High Winds Expected across the far East Tennessee and
southwest Virginia Mountains and Foothills into this evening...

.An approaching low pressure system will produce strong low level
winds this afternoon into this evening across the southern 
Appalachians ahead of an approaching cold front. The strongest 
winds will be across the Smoky Mountains and adjacent Foothills.

TNZ041-043-072-074-087-200200-
/O.CON.KMRX.HW.W.0001.000000T0000Z-190120T0200Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
254 PM EST Sat Jan 19 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WINDS...South 20 to 30 mph with gusts up to 65 mph, especially
  in the higher elevations and foothills.

* TIMING...This afternoon and early evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

NCZ060-061-TNZ018-045>047-102-VAZ002-006-200200-
/O.CON.KMRX.WI.Y.0006.000000T0000Z-190120T0200Z/
Cherokee-Clay-Johnson-Unicoi-Northwest Carter-Southeast Carter-
East Polk-Wise-Russell-
Including the cities of Murphy, Hayesville, Mountain City, Erwin,
Elizabethton, Roan Mountain, Ducktown, Wise, Norton, and Lebanon
254 PM EST Sat Jan 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WINDS...South 10 to 20 mph with gusts up to 45 mph.

* TIMING...This afternoon and early evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Jan 18, 12:40 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 18, 12:40 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1240 PM EST Fri Jan 18 2019

.AVIATION...
Plenty of moisture and LIFR or lower flight conditions remains
across the TAF sites through most of the night. Persistent low-level
surface ridge in the valley will keep things from mixing out. Not
until surface trough develops over the eastern valley that
conditions begin to improve around daybreak Saturday. A band of
shwoers will move into the TAF sites from west to east beginning
around daybreak through noon Saturday.

Low level wind shear may become a problem Saturday morning as
boundary layer jet becomes established.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from Saturday morning through Saturday evening
    for Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
    Mountains-Southeast Greene-Southeast Monroe.

VA...None.

&&
Hazardous weather outlook, Jan 18, 10:20 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1020 AM EST Fri Jan 18 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191530-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1020 AM EST Fri Jan 18 2019 /920 AM CST Fri Jan 18 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Patchy dense fog will reduce visibilities to below one mile in a
few locations through noon. Please exercise extra caution while
driving this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...High Wind Watch for the Mountains and Adjacent Foothills for
Saturday...

A strong low pressure system will affect the area Saturday and
Sunday. Ahead of this system, high winds will be possible across
the mountains and foothills on Saturday. Southerly winds of 25 to
40 mph with gusts to 65 mph are possible.

There will be a chance of thunderstorms Saturday afternoon and
evening, and some storms could produce strong wind gusts and
locally heavy rainfall. Much colder air will build into the area
late Saturday night and Sunday, bringing a potential for light
snow accumulations, mainly in the mountains and Southwest
Virginia. Bitterly cold temperatures and brisk northwest winds may
produce low wind chill values on Sunday night and Monday morning,
mainly in the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 5:30 AM ESTDense Fog AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more5 hr
Jan 18, 10:44 AM ESTHigh Wind WatchMRXBlount, Cocke, Greene, Monroe, Sevier4 hr
Jan 18, 3:04 PM ESTWind AdvisoryMRXCarter, Johnson, Polk, Unicoi30 hr

Nearby

High Wind Warnings in Tennessee, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.